Virginia, 2022Damaging Wind in Virginia, June 22, 2022
June 22, 2022 · NWS MRX · 1 event in 1 county or zone
A storm tracked southeast from Kentucky into southwest Virginia, producing downed trees and widespread power outages in Wise County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm tracked southeast from Kentucky into southwest Virginia, producing downed trees and widespread power outages in Wise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 6:05 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 22, 6:05 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
705 PM EDT Wed Jun 22 2022
.UPDATE...
FOR 00Z AVIATION.
&&
.SHORT TERM...(Tonight through Thursday)...
Key Messages:
1. Continued hot and uncomfortable conditions the remainder of
this afternoon.
2. Isolated to scattered showers and thunderstorms, mainly north
of I-40, ahead of an approaching cold front tonight.
3. More comfortable conditions on Thursday, with temperatures
generally near to just a few degrees above normal.
Discussion:
A little bit of cu development this afternoon with the warm
temperatures, otherwise, satellite observations show mostly sunny
skies across the region. The main focus for the remainder of the
afternoon will be the currently observed hot temperatures. Compared
to the previous forecast, have adjusted dewpoints to a NBM/NBM10th
blend as this looks to be initializing well. This lead to a slight
increase in dewpoints, and subsequently, the heat index as well.
Heat indices will gradually decrease as peak heating comes to an
end over the next few hours but until then, much of the southern and
central valley will continue to see values in the upper 90s, with
some places reaching or slightly edging past that 100 mark.
As for tonight, a cold front will approach the region from the north
and result in some isolated to scattered showers and thunderstorms,
with the best chance for any activity generally north of I-40. A
stronger storm with some locally stronger wind gusts cannot be
totally ruled out given SBCAPE around 1000-1500J/kg and DCAPE in
excess of 1000 J/kg according to model derived soundings.
Post frontal passage, conditions will become relatively more
comfortable, especially for those in far NE TN and SW VA. Thursdays
temperatures will generally be near to just a few degrees above
normal. Some short term guidance hints at some diurnal showers and
storms across the East Tennessee mountains and perhaps the very
southern portions of E TN in the afternoon, however, there are still
some discrepancies on this. Locations outside of the aforementioned
area are likely to remain dry.
KRS
.LONG TERM...(Thursday night through Wednesday)...
Key Messages:
1. Continued above average temperatures and mostly dry through
Saturday.
2. Hot and humid with storms Sunday afternoon/Sunday night.
3. A break from the heat early next week behind cold front Sunday
night, and early Monday.
Discussion:
At the beginning of the long range period Thursday night the upper
ridge although weakened behind Thursdays cold front will still be
influencing the eastern Tennessee Valley weather conditions. It will
be centered farther to the west over north central Texas. The weak
cold front will be just south of Tennessee Thursday night. Surface
high pressure will be over the eastern Ohio Valley and mid Atlantic
and bring in some lower dew points and lower temperatures, mostly
lower to mid 60s by Friday morning. Heat index values are expected
to be in the lower to mid 90s which will be close to actual high
temperatures since dew points will be lower.
Saturday surface high pressure moves east and return flow develops
from the gulf which will bring moisture back into the area. A few
showers and storms are expected to develop in the eastern mountains
during the late afternoon or early evening. Sunday dewpoints rise to
the upper 60s to lower 70s ahead of another cold front which will
move into the Ohio Valley by Sunday morning and then into the
Appalchians by Monday morning. Heat Index values will not change
much as high temperatures will be a few degrees cooler.
Storms will develop along and ahead of the front. Strongest storms
will occur late afternoon and evening but showers will be possible
overnight. The threat for severe storms still uncertain due to the
slow movement of the front. If the front speeds up this could be
more of a threat. The front will be close enough Monday and with
lingering moisture behind it for more convection so have rain
chances in the chance category except likely in the eastern
mountains. Behind the front and with more cloud cover Monday
temperatures will be cooler and also again Tuesday. The drier
airmass behind the front will keep Heat Index values below 90 Monday
and Tuesday. Wednesday upper level ridging shifts back eastward and
so high temperatures will warm back to near 90 to the lower 90s.
TD
&&
.AVIATION...
00Z TAF DISCUSSION.
Main focus will be around a cold front that is forecast to move
through portions of the area overnight. Convection currently
across Kentucky should push southeast and weaken over the next
couple of hours. Currently do not believe this convection will
persist across the terminals but VCTS is included at TRI for a
couple of hours. Light winds from the west should veer toward the
north behind the front. Otherwise predominant VFR conditions will
persist for the next 24 hours.
Diegan
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 75 93 68 93 72 / 0 20 0 10 10
Knoxville McGhee Tyson Airport, TN 72 91 66 90 69 / 10 10 0 10 10
Oak Ridge, TN 72 91 66 91 70 / 10 10 0 10 10
Tri Cities Airport, TN 67 87 60 88 63 / 30 10 0 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 22, 2:38 PM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 PM EDT Wed Jun 22 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
338 PM EDT Wed Jun 22 2022 /238 PM CDT Wed Jun 22 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Heat indices into the upper 90s and nearing 100 degrees will
continue over the next few hours this afternoon.
Some isolated to scattered showers and thunderstorms will be
possible, mainly north of Interstate 40, ahead of an approaching
cold front tonight. Some locally stronger wind gusts could be
possible with any stronger storm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jun 22, 8:13 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
913 PM EDT Wed Jun 22 2022
VAZ001-002-230200-
Wise VA-Lee VA-
913 PM EDT Wed Jun 22 2022
...Strong thunderstorms will impact portions of eastern Lee and Wise
Counties and the City of Norton through 1000 PM EDT...
At 912 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clintwood to Benham to Totz. Movement was
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia,
Pound, St. Paul, St. Charles and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
southwestern Virginia.
&&
LAT...LON 3713 8255 3703 8248 3696 8236 3697 8233
3691 8230 3688 8240 3688 8263 3682 8270
3683 8275 3673 8283 3668 8294 3665 8296
3681 8311 3685 8307 3685 8301 3689 8288
3698 8287 3705 8272 3711 8272 3719 8255
TIME...MOT...LOC 0112Z 316DEG 30KT 3712 8254 3695 8295 3693 8311
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JLBThunderstorm Wind, Wise
- When
- June 22, 8:33 PM EST
- Where
- Wise County, 0.88 mi SE of Hurricane
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.990, -82.540
Numerous trees and power lines were blown down near the City of Wise and near Coeburn. Widespread power outages were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 23, 20223 deaths · 2 events
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$4.2 million · 80 kt wind · 44 events
- Lightning Strike in California, June 22, 20221 death · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$96,000 · 52 kt wind · 34 events
- Flood and Hail in Pennsylvania, June 22, 2022$133,000 · 1 in hail · 25 events
- Damaging Winds in Ohio, June 22, 2022$155,000 · 60 kt wind · 15 events
- Damaging Winds in Kentucky, June 22, 2022$54,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, June 22, 2022$65,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 22, 202265 kt wind · 49 events
- Flash Flooding and Hail in West Virginia, June 22 to 23, 2022$24,000 · 1 in hail · 27 events
- Damaging Winds in Kentucky, June 22, 2022$48,000 · 50 kt wind · 7 events
- Damaging Winds in Maryland, June 22, 2022$28,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027244.